Purpose: : To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy.
Methods: : For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for "retinopathy, retinal edema, macular edema" (terms associated with CSC) and "sildenafil." They identified 11 cases of CSC in men taking sildenafil.
Results: : In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients' vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation.
Conclusion: : Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.